Alert archive / Colorado / Tornado Warnings in 2024
Tornado Warning 24, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 7, 2024, 6:56 PM MDT for Cheyenne County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2024, 6:56 PM MDT (00:56 UTC)
- Expired
- Jul 7, 2024, 7:10 PM MDT
- In force
- 14 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 103 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:51 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
679
WFUS53 KGLD 080056
TORGLD
COC017-080130-
/O.NEW.KGLD.TO.W.0024.240708T0056Z-240708T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
656 PM MDT Sun Jul 7 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southwestern Cheyenne County in east central Colorado...
* Until 730 PM MDT.
* At 655 PM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles southeast of Boyero, or 38 miles south of
Flagler, moving southeast at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3886 10315 3865 10288 3862 10283 3861 10305
3869 10316
TIME...MOT...LOC 0055Z 312DEG 11KT 3874 10313
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
DDT2 follow-up statements
688
WWUS53 KGLD 080102
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
702 PM MDT Sun Jul 7 2024
COC017-080130-
/O.CON.KGLD.TO.W.0024.000000T0000Z-240708T0130Z/
Cheyenne CO-
702 PM MDT Sun Jul 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 701 PM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles southeast of Boyero, or 38 miles south of
Flagler, moving southeast at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3886 10315 3865 10288 3862 10283 3861 10305
3869 10316
TIME...MOT...LOC 0101Z 312DEG 11KT 3873 10312
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DDT539
WWUS53 KGLD 080110
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
710 PM MDT Sun Jul 7 2024
COC017-080119-
/O.CAN.KGLD.TO.W.0024.000000T0000Z-240708T0130Z/
Cheyenne CO-
710 PM MDT Sun Jul 7 2024
...THE TORNADO WARNING FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
Remember, a Severe Thunderstorm Warning still remains in effect for
southwestern Cheyenne county in east central Colorado.
&&
LAT...LON 3886 10315 3865 10288 3862 10283 3861 10305
3869 10316
TIME...MOT...LOC 0108Z 312DEG 11KT 3872 10311
$$
DDTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 7, 6:03 PM MDT, 53 minutes earlier. Its key messages:
- Thunderstorm chances continue this evening, mainly across the southwestern 1/2 of the forecast area.
- A prolonged period of dry weather returns Monday and continues through next Sunday.
- Heat also returns, mainly Friday through Sunday with high temperatures a few degrees either side of 100. Heat index values around 100 degrees also currently forecast Friday through Sunday, mainly east of Highway 25.
Area forecast discussion, Jul 7, 6:03 PM MDT, 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 603 PM MDT Sun Jul 7 2024 .KEY MESSAGES... - Thunderstorm chances continue this evening, mainly across the southwestern 1/2 of the forecast area. - A prolonged period of dry weather returns Monday and continues through next Sunday. - Heat also returns, mainly Friday through Sunday with high temperatures a few degrees either side of 100. Heat index values around 100 degrees also currently forecast Friday through Sunday, mainly east of Highway 25. && .UPDATE... Issued at 600 PM MDT Sun Jul 7 2024 Based on current trajectory of hail producing storm in Kit Carson county and collaboration with SPC have expanded the Severe Watch to include Wallace, Greeley and Wichita counties in Kansas. A history of golf ball size hail and accumulating hail is accompanying this storm. Will need to watch for potential increasing wind threat if it takes on any potential bowing segments. Due to lack of wind reports thus far have lowered messaging down to 65 mph wind gust potential. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 205 PM MDT Sun Jul 7 2024 Tonight...we should see another round of showers and thunderstorms move through from the north and northwest, supporting 20%-50% pops across the southwest 1/2 of the area through about midnight. Rainfall chances (pops) may need to go up if latest model trends hold. Cant rule out a severe storm or two, mainly across far eastern Colorado. Low temperatures are forecast to be in the lower to upper 50s. Monday-Monday night...dry weather is currently forecast. There may be enough moisture in the 850-500mb layer lingering around to combine with a few hundred Joules of CAPE to produce isolated showers/thunderstorms during the afternoon but at the moment coverage and confidence too low to include in the forecast. High temperatures are forecast to be in the upper 70s to upper 80s with low temperatures in the 55 to 60 degree range. Tuesday-Tuesday night...there will be some limited moisture in the 700-500mb later moving through the area from late afternoon through the evening hours. Instability is very weak with subsidence over the area along with poor mid level lapse rates. Presently, dry weather is forecast. High temperatures rise into the middle 80s to lower 90s with low temperatures in the middle 50s to lower 60s. Wednesday-Wednesday night...presently, better 700-500mb moisture resides along the front range of the rockies, perhaps into parts of far eastern Colorado during the afternoon-evening hours. Instability remains rather unimpressive and for now will keep the inherited dry forecast going. High temperatures rise another few degrees with upper 80s to middle 90s currently forecast. Low temperatures continue in the middle 50s to lower 60s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Issued at 1245 PM MDT Sun Jul 7 2024 The long term period is fairly straightforward: hot and dry. The upper ridge currently over the Great Basin will gradually move eastward, with the ridge axis aligned over the central plains by Saturday and Sunday. Highs in the triple digits are likely each day through the period. Record highs for July 11-14 are generally between 105-110, and might be in that territory in some locations. Afternoon relative humidity minimums will drop into the teens starting Friday and through the weekend, but wind speeds should stay well below any critical fire weather concerns. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 441 PM MDT Sun Jul 7 2024 Watching for a period of MVFR conditions just after the start of this period for KGLD as another round of showers and storms moves through. At this time it does appear that any rainfall and MVFR conditions will stay away from the KMCK terminal. After this passes winds will continue to remain mainly light with variable winds at times. Clouds will also slowly dissipate as mid level dry air moves in. Did include some SCT sky coverage for Monday afternoon due to anticipated diurnal cumulus development. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Trigg SHORT TERM...99 LONG TERM...024 AVIATION...Trigg
Hazardous weather outlook, Jul 7, 5:59 PM MDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 559 PM MDT Sun Jul 7 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090000- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 559 PM MDT Sun Jul 7 2024 /659 PM CDT Sun Jul 7 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Severe thunderstorm Watch remains in effect for Kit Carson and Cheyenne counties in Colorado along with Wallace, Greeley and Wichita counties in Kansas through 11pm CT or 12am MT. Large damaging hail up to 2 inches in diameter and isolated damaging wind gusts to 65 mph are possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... High temperatures in the upper 90s to around 104 degrees are currently forecast across the area Friday through Sunday. Heat indices are currently forecast to be a few degrees either side of 100 degrees each afternoon, mainly east of Highway 25. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 7, 5:31 PM MDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
531 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM Hail Vona 39.31N 102.75W
07/07/2024 E0.88 Inch Kit Carson CO Fire Dept/Rescue
Estimated size. Timing estimated via radar.
&&
KMKLocal storm report, Jul 7, 5:40 PM MDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
540 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Hail 7 SSE Vona 39.21N 102.72W
07/07/2024 E1.00 Inch Kit Carson CO Trained Spotter
Estimated quarter sized hail. Time radar
estimated.
&&
KMKLocal storm report, Jul 7, 5:44 PM MDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
544 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Hail 5 SW Stratton 39.24N 102.67W
07/07/2024 E1.75 Inch Kit Carson CO Public
Accumulating hail estimated to be golf ball
in size. Hail was covering the ground.
Timing estimated via radar.
&&
KMKLocal storm report, Jul 7, 6:05 PM MDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Tstm Wnd Gst 5 S Burlington 39.23N 102.28W
07/07/2024 M56 MPH Kit Carson CO ASOS
ASOS station KITR Burlington Co Airport.
&&
TTLocal storm report, Jul 7, 6:44 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
644 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tornado 5 S Bethune 39.23N 102.42W
07/07/2024 Kit Carson CO Storm Chaser
video and picture of funnel; chaser did
confirm that it did briefly touch ground and
was short lived and did not do any damage
from what he can tell.
&&
TTLocal storm report, Jul 7, 6:51 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
651 PM MDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Hail 1 S Vona 39.29N 102.75W
07/07/2024 E1.00 Inch Kit Carson CO Public
Delayed report via social media.
Accumulating pea to quarter sized hail in a
corn field. Unknown depth of hail
accumulation.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 31 min |
| Jul 7, 6:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 40 min |
| Jul 7, 7:17 PM MDT | Special Weather Statement | GLD | Cheyenne | 13 min |
Nearby
Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.